Causes of Sudden Weight Loss Among Seniors
Sudden weight loss among seniors is all too common, and it’s associated with an increased risk of death and a decline in quality of life. If you’re caring for an elderly individual or you’re a senior who wants to stay on top of his/her health and weight, continue reading to learn a bit more about the main causes of sudden weight loss among seniors.
An Underlying Health Problem
Many older adults who end up losing weight suddenly and for no obvious reason are actually suffering with an underlying health problem that hasn’t yet been diagnosed. If you’re a senior and you’re noticing that you’re losing weight even though your activity level and diet haven’t really changed, you should talk to your doctor. Sometimes there aren’t any other symptoms of illness other than weight loss, so you’ll want to talk to a medical professional to get the right diagnosis and treatment as soon as possible.
Unfortunately, many seniors suffer with depression, and that could lead to weight loss that could be quite sudden. Maintaining a high quality of life that involves plenty of activity and mental stimulation is important when it comes to keeping seniors from becoming depressed and sedentary. And isolation can lead to depression as well, so it is really important to include senior family members in your activities, as well as provide them with opportunities to get out and have some fun with their friends.
Another common cause of sudden weight loss among seniors is an underlying gastrointestinal illness. This could be anything from a motility disorder to a peptic ulcer, but it could also be much more serious, such as cancer. As mentioned above, it is very important to have a doctor examine you if you’re a senior who has been losing weight, as these gastrointestinal problems will need to be taken care of to prevent complications.
Side Effects of Medications
Seniors who are on medications may suffer side effects that include dry mouth, nausea, and anorexia, as a few examples, and these can lead to weight loss. Talk to your doctor about the medicines that you are taking and to find out if weight loss, or symptoms that could result in weight loss, are some of the potential side effects.
Sudden weight loss can be dangerous for anyone, but especially for seniors, so getting help right away will help prevent even more health problems.